Lori B. Ranallo, RN, MSN, APRN-BC, CBCN
Breast Oncology Nurse Practitioner, University of Kansas Cancer Center
Lori Ranallo, RN, MSN, APRN-BC, CBCN, is a board certified, breast oncology nurse practitioner at the University of Kansas Cancer Center, in Kansas City. She is also certified in the management of post-breast cancer treatment lymphedema and is a tobacco cessation specialist. She currently sees people who have been diagnosed with breast cancer, are at risk for breast cancer, or who have active lymphedema. She volunteers with the Oncology Nursing Society and the American Cancer Society as a healthcare legislative liaison at both the local and national level.
Ms. Ranallo is enthusiastic about the treatment of breast cancer and the enormous advances medicine continues to provide for people affected by this disease. She is a recipient of the 2015 Ingram’s Magazine Heroes in Healthcare, the 2011 University of Kansas Hospital Hematology/Oncology Nurse of the Year Excellence Award, and the recipient of the 1992 E. Jean M. Hill outstanding clinical BSN student award.
Hand-foot syndrome, also called palmar-plantar erythrodysesthesia, is a skin reaction on the palms of the hands and soles of the feet. Certain cancer medicines can cause hand-foot syndrome. But even if you are given a cancer medicine known to cause hand-foot syndrome, there are things you can do to lessen the chances of developing it.
Study Brings Lymphedema Prevention Guidelines Into Question
Many women with breast cancer are careful to avoid even slight trauma to their arms, in order to lower their risk of lymphedema. But new research suggests many of the precautions women are encouraged to take may not be necessary.